Alert archive / Nebraska / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Goodland, KS

June 4, 2022Red Willow County, Nebraska

NWS Goodland, KS issued this flash flood warning at Jun 4, 2022, 8:13 PM CDT for Red Willow County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2022, 8:13 PM CDT (01:13 UTC)
Expired
Jun 5, 2022, 12:07 AM CDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

299 
WGUS53 KGLD 050113
FFWGLD
NEC145-050615-
/O.NEW.KGLD.FF.W.0003.220605T0113Z-220605T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
813 PM CDT Sat Jun 4 2022

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Red Willow County in southwestern Nebraska...

* Until 115 AM CDT.

* At 813 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Indianola, Bartley, Danbury and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4000 10051 4035 10062 4035 10020 4001 10019

FLASH FLOOD...RADAR INDICATED

$$

JRM
2 follow-up statements
701 
WGUS73 KGLD 050236
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
936 PM CDT Sat Jun 4 2022

NEC145-050615-
/O.CON.KGLD.FF.W.0003.000000T0000Z-220605T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Red Willow NE-
936 PM CDT Sat Jun 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT SUNDAY FOR 
RED WILLOW COUNTY...

At 936 PM CDT, Doppler radar indicated thunderstorms have produced 
heavy rain across the warned area. Between 1.5 and 3.5 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Indianola, Bartley, Danbury and Lebanon.

At this time, additional heavy rain is not expected in the immediate 
future. Runoff from previous heavy rain will continue to cause 
flooding of county roads and low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4000 10051 4035 10062 4035 10020 4001 10019

FLASH FLOOD...RADAR INDICATED

$$

JRM
294 
WGUS73 KGLD 050507
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1207 AM CDT Sun Jun 5 2022

NEC145-050517-
/O.CAN.KGLD.FF.W.0003.000000T0000Z-220605T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Red Willow NE-
1207 AM CDT Sun Jun 5 2022

...FLASH FLOOD WARNING IS CANCELLED FOR RED WILLOW COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4000 10051 4035 10062 4035 10020 4001 10019

$$

KAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 7:38 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 4, 7:38 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
638 PM MDT Sat Jun 4 2022

.MESOSCALE DISCUSSION...
Issued at 627 PM MDT Sat Jun 4 2022

Key Message: Widespread storm activity still possible, however
threat area has shifted further east.

Latest data continues to show the storm intensity over East
Central CO to be pulsy. A couple outflow boundaries are
interacting with storms, which has caused the concern for brief
tornadoes to continue. Due to the cirrus and anvil clouds shading
the ground, am not expecting the intensity to increase beyond what
we have seen so far.

Further northeast the storm activity is looking more promising.
Satellite imagery has shown colder updraft tops. The ML CAPE is
also higher. In addition an upper level short wave trough may be
aiding in the storm intensity. As these storms move south the
environment will become more supportive of more intense storms.
There have been reports of baseball size hail with the storms
entering Red Willow County. As these storms merge together
(assuming they do) the threat for hail this large should go down
and the wind threat should go up. If these storms remain discrete,
the threat for baseball size hail will continue, with larger hail
possible as storms move south.

&&

.UPDATE...
Issued at 549 PM MDT Sat Jun 4 2022

Severe Thunderstorm Watch #308 has been issued for the entire Tri
State area until midnight MDT/1 AM CDT. Looking for hail/wind
threats. Reports already in for landspouts in Colorado. Storms are
expected to intensify later this evening and push east.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 302 PM MDT Sat Jun 4 2022

Across the Tri State area this afternoon, skies are mainly sunny
with some daytime cumulus starting to pop up in spots. There are
even a few storms beginning to develop in Colorado. Temperatures are
currently ranging in the 80s with a few places around 90F. Winds are
south-southeast over eastern locales, trending to more easterly for
areas west of Kansas Highway 25.

The weather focus for today, as well as Sunday and into Monday, will
be the potential for strong to severe storms over the area.
Currently, surface trough over eastern Colorado will be the focus
for storm initiation this afternoon, with a shift east later this
evening into Kansas. There are a few storms already cropping up in
northeast Colorado. Threats based on latest guidance will be large
hail initially transitioning to wind later this evening.

Also as with yesterday, dewpts working up into the 50s with upslope
flow into Colorado, could provide similar scenario to last night
with potential heavy rain producers, and thus a flood threat.
Currently no severe watch, but will come probably later this
afternoon. The cwa remains under a slight/marginal risk area from
SPC.

By 06z Sunday at the latest, expecting precip to taper off east
going into Sunday. A similar scenario sets up again on Sunday and
even Monday. Overall, surface trough/low will set up west with a
meandering southerly to easterly flow into the cwa, resulting in
high dewpts, pw values. Looking for storms to start again in the
afternoon and carry into the evening before tapering off. Threats
will include wind/hail, but flooding is also possible. Monday from
WPC as the cwa under an excessive rain outlook.

For temps, highs on Sunday expected to top off in an above normal
range from the upper 80s into the lower 90s in spots. Going into
Monday, trending slightly lower to the lower and mid 80s. Overnight
lows during this time will mainly range in the 50s, with a few
isolated areas east around 60F.

.LONG TERM...(Tuesday through Saturday)
Issued at 232 PM MDT Sat Jun 4 2022

The latest GFS and ECMWF start the region out with zonal flow at
500mb, trending to ridge amplification over the Rockies by Wednesday
into the start of next weekend, and thus northwest flow. Several
shortwaves are expected to traverse the eastern side of the ridge
and across the cwa.

At the surface, there will be either lee-side troughing over the
Rockies or a low to the south of the cwa with an inverted trough
extending up into eastern Colorado. Winds will be either southerly
or close to easterly and dependent on the positioning of the surface
component each day. Each way, there will be dewpts in the 50s
feeding into the region, PW values near to or at least an inch.

Also from a local study, 850mb trough/low will be close in tandem
with the surface component each day, especially with the low setting
up south. This surface to 850 mb wind regime will add in additional
moisture into the cwa. And with weak 700 mb troughs traversing the
central Rockies into the Plains, expecting chances for storms to
form during the late afternoon/early evening hours.

While there could be the usual wind/hail threats, the potential for
localized flooding is also possible especially Tuesday, and should
be monitored. Overall qpf for the extended period will range from 1-
2 inches from Colorado east, tapering to less than a half inch in
Colorado. Any training of storms could further enhance any expected
rainfall totals.

Precipitation expected to taper late Friday into Saturday, giving
the region a drying out period.

For temps, near to above normal numbers expected for the area in the
extended. Highs during this time will range mainly in the 70s for
Tuesday and Wednesday, increasing for the remaining of the week with
mainly lower to mid 80s. Warmest days in the extended will be next
Saturday. Overnight lows will range mainly in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 451 PM MDT Sat Jun 4 2022

Mainly VFR conditions for both terminals. Through 04z Sunday
though, VCTS is possible for both sites. Winds for KGLD, expected
to meander from east-southeast around 10kts to the southwest,
especially after 06z Sunday. Winds for KMCK, mainly east-
southeast 5-10kts. May go northeast briefly from 04z-05z Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...JTL
UPDATE...JN
SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jun 4, 6:49 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
549 PM MDT Sat Jun 4 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
549 PM MDT Sat Jun 4 2022 /649 PM CDT Sat Jun 4 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for entire Tri State area
until midnight MDT/1 AM CDT.

Scattered strong to severe thunderstorms are expected to continue to
develop and move east through northeast Colorado, extreme southwest
Nebraska and northwest Kansas, exiting the Tri-State area around
midnight MDT (1 AM CDT).

Large hail up to the size of tennis balls and wind gusts in excess
of 65 mph will be the main threat with any of these storms. Locally
heavy rain may create flooding, especially if these storms move over
areas that received heavy rain on Friday, such as east-Central Yuma
county. A brief tornado is possible, but not expected to be a
widespread threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

On Sunday, another round of strong to severe thunderstorms are
expected to develop in the vicinity of the Colorado Kansas border by
3 PM MDT, continuing east across extreme southwest Nebraska and
northwest Kansas through about 11 PM MDT (midnight CDT). Large hail,
heavy rain and damaging wind gusts will be possible with these
storms. A brief tornado is possible, but not expected to be a
widespread threat.

An active weather pattern is expected to continue through the coming
week, with late afternoon and evening thunderstorms expected most
days. The threat for severe thunderstorms and locally heavy rain
will continue through this period.

.SPOTTER INFORMATION STATEMENT...

If you observe any form of severe weather or flooding, please report
it to the National Weather Service in Goodland.

In the hours before

Local storm report, Jun 4, 7:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT SAT JUN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 NNE GOODLAND          39.37N 101.70W
06/04/2022  E0.25 INCH       SHERMAN            KS   NWS EMPLOYEE

            PEA SIZED HAIL AT THE OFFICE, FEW STONES AND
            LASTED FOR A MINUTE.

&&

KAK
Local storm report, Jun 4, 7:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT SAT JUN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             2 SSW BARTLEY           40.22N 100.33W
06/04/2022  E0.70 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

JN
Local storm report, Jun 4, 7:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT SAT JUN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             1 ESE INDIANOLA         40.23N 100.41W
06/04/2022  M2.50 INCH       RED WILLOW         NE   PUBLIC

            PHOTO VIA SOCIAL MEDIA.

&&

JN
Local storm report, Jun 4, 7:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT SAT JUN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             1 E INDIANOLA           40.23N 100.40W
06/04/2022  E2.50 INCH       RED WILLOW         NE   TRAINED SPOTTER

            ANOTHER PHOTO VIA SOCIAL MEDIA.

&&

JN
Special weather statement, Jun 4, 7:59 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
659 PM MDT Sat Jun 4 2022

KSZ013-050115-
Sherman KS-
659 PM MDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of southeastern Sherman
County through 715 PM MDT...

At 658 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Goodland, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Sherman County, including the following locations... Edson.

This includes Interstate 70 in Kansas between mile markers 18 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northwestern Kansas.

&&

LAT...LON 3932 10173 3946 10162 3936 10139 3917 10155
TIME...MOT...LOC 0058Z 308DEG 12KT 3937 10163

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JRM
Local storm report, Jun 4, 8:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT SAT JUN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             1 E INDIANOLA           40.23N 100.40W
06/04/2022  E2.50 INCH       RED WILLOW         NE   TRAINED SPOTTER

            ANOTHER PHOTO VIA SOCIAL MEDIA.

0652 PM     HAIL             1 ESE INDIANOLA         40.23N 100.41W
06/04/2022  M2.50 INCH       RED WILLOW         NE   PUBLIC

            PHOTO VIA SOCIAL MEDIA.

0646 PM     HAIL             2 SSW BARTLEY           40.22N 100.33W
06/04/2022  E0.70 INCH       RED WILLOW         NE   TRAINED SPOTTER

0641 PM     HAIL             1 NNE GOODLAND          39.37N 101.70W
06/04/2022  E0.25 INCH       SHERMAN            KS   NWS EMPLOYEE

            PEA SIZED HAIL AT THE OFFICE, FEW STONES AND
            LASTED FOR A MINUTE.

0637 PM     HAIL             INDIANOLA               40.24N 100.42W
06/04/2022  M1.75 INCH       RED WILLOW         NE   TRAINED SPOTTER

0632 PM     HAIL             3 ESE INDIANOLA         40.21N 100.36W
06/04/2022  M0.25 INCH       RED WILLOW         NE   PUBLIC

            ALSO REPORTED 40 MPH WIND GUSTS.

0555 PM     HAIL             KANORADO                39.34N 102.04W
06/04/2022  M1.00 INCH       SHERMAN            KS   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL WITH OCCASIONAL
            QUARTER SIZED HAIL REPORTED VIA SOCIAL
            MEDIA.

0510 PM     TORNADO          10 N CHEYENNE WELLS     38.96N 102.35W
06/04/2022                   CHEYENNE           CO   PUBLIC

            POSSIBLE LANDSPOUT ABOUT THAT LASTED 3 TO 4
            MINUTES NORTH OF CHEYENNE WELLS SHARED VIA
            SOCIAL MEDIA. REPORTER WAS UNSURE IF IT WAS
            A LANDSPOUT OR DUST DEVIL.

0426 PM     FUNNEL CLOUD     14 N SEIBERT            39.50N 102.87W
06/04/2022                   KIT CARSON         CO   TRAINED SPOTTER

            BRIEF FUNNEL ABOVE LOCATION. CONFINED MAINLY
            TO CLOUD BASE.

0756 AM     HEAVY RAIN       WAUNETA                 40.29N 102.25W
06/04/2022  M2.10 INCH       YUMA               CO   PUBLIC

            REPORTED VIA SOCIAL MEDIA. STORM TOTAL RAIN
            AMOUNT.

0700 AM     HEAVY RAIN       6 WSW VERNON            39.90N 102.39W
06/04/2022  M1.90 INCH       YUMA               CO   COCORAHS

            24 HOUR PRECIPITATION ENDING AT REPORT TIME.

0700 AM     HEAVY RAIN       7 S VERNON              39.84N 102.28W
06/04/2022  M4.06 INCH       YUMA               CO   COCORAHS

            24 HOUR PRECIP ENDING AT REPORT TIME.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:18 PM CDTSpecial Weather StatementGLDRed Willow27 min
Jun 4, 7:31 PM CDTSevere Thunderstorm WarningGLDRed Willow59 min
Jun 4, 7:50 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDRed Willow40 min
Jun 4, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDRed Willow50 min
Jun 4, 8:41 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDRed Willow49 min
Jun 5, 6:15 PM CDTSpecial Weather StatementGLDDundy30 min
Jun 5, 6:33 PM CDTSevere Thunderstorm WarningGLDDundy42 min
Jun 5, 6:40 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock50 min

Nearby

Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.